Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 187, NWS Paducah, KY

May 13, 2011Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 13, 2011, 1:31 PM CDT for Ripley County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2011, 1:31 PM CDT (18:31 UTC)
Expired
May 13, 2011, 2:15 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:21 AM CDT, 10 hours 10 minutes earlier.

Area forecast discussion, May 13, 3:21 AM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CDT FRI MAY 13 2011

.DISCUSSION...
UPPER LOW SEEN ACROSS CENTRAL KANSAS WILL CONTINUE TO MOVE EAST
SOUTHEAST TODAY...REACHING SOUTHERN MISSOURI BY 00Z. MAY HAVE TO
MAKE A LAST MINUTE CALL ON POPS...AND DECIDE IF WE NEED TWO SIX
HOUR PERIODS IN THE GRIDS FOR AM/PM. CONVECTION MAKING SLOW EAST
PROGRESS TO THE MISSISSIPPI RIVER THIS MORNING. THE MODELS HAVE
SHOWN SOMEWHAT OF A DECREASING TREND WITH TIME AS IT MOVES EAST.

LATER TODAY AS THE UPPER LOW APPROACHES...ENOUGH UPPER SUPPORT
AND INSTABILITY SHOULD RESULT IN A REGENERATION OF COVERAGE AND
INTENSITY. A SLIGHT RISK OF SEVERE STORMS COVERS MOST OF THE
AREA. MOST LIKELY SCENARIO IS HAIL AND STRONG WIND. WHILE AN
UPPER LEVEL WIND MAX IS SEEN OVER THE AREA...THE LOWER LEVEL
SHEAR IS MARGINAL. WILL LINGER A THUNDER MENTION THROUGH THIS
EVENING...AND SHOW A DECREASING TREND IN THE POPS SOUTH CENTRAL
AND SOUTHEAST IN THE WAKE OF THE ACTIVITY TODAY.

ONCE THE UPPER LOW PASSES BY SATURDAY...THE MODELS ARE QUITE
VARIABLE WITH THE EXACT EVOLUTION OF THE H5 PATTERN OVER THE
OHIO VALLEY FOR THE REST OF THE WEEKEND INTO MONDAY. REGARDLESS
OF THE MODEL OF CHOICE...THE IDEA IS...WE WILL STILL BE UNDER
THE INFLUENCE OF A CLOSED LOW JUST TO OUR EAST THROUGH MONDAY.
THE RESULT WILL BE ON AND OFF CHANCES OF SHOWERS AND COOLER
WEATHER. SHOULD THE NEW MODELS VERIFY...ENDING POPS IN THE
EAST STARTING MONDAY NIGHT MAY BE A TAD TOO SOON. BUT WILL NOT
MAKE ANY CHANGES BEYOND MONDAY JUST YET.

&&

.AVIATION...
ANTICIPATE VFR CEILINGS AT THE START OF THE FORECAST PERIOD FOR ALL
OF THE WFO PAH TAF SITES IN THE WAKE OF THE MESOSCALE HIGH PRESSURE
INDUCED IN ADVANCE OF AND WITH THE PASSAGE OF THUNDERSTORMS
OVERNIGHT. AS THE UPPER LOW MOVES TOWARD THE AREA THIS MORNING...
DIURNAL CUMULUS BETWEEN 2.5-3.5KFT AGL SHOULD DEVELOP...YIELDING
SCATTERED TO BROKEN MVFR CEILINGS FROM KCGI TO KOWB BETWEEN 15Z
FRIDAY AND 00Z SATURDAY. BY THE TIME THE UPPER LOW IS CENTERED NEAR
KPAH AROUND 09Z SATURDAY...IFR CEILINGS WILL ALREADY BE IN PLACE
ALREADY DURING THE 06Z-12Z SATURDAY TIME FRAME FOR KCGI/KPAH/KEVV
TAF SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 13, 12:56 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT FRI MAY 13 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1256 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS
AFTERNOON AND POSSIBLY INTO THE EARLY EVENING. SOME OF THE
STORMS WILL LIKELY REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...BRIEF TORNADO
DEVELOPMENT CANNOT BE RULED OUT ENTIRELY. THESE STORMS MAY HOLD
TOGETHER AND AFFECT THE REMAINDER OF THE QUAD STATE REGION LATER
THIS AFTERNOON OR EARLY TONIGHT.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...MAINLY ACROSS
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW
STRONGER STORMS MAY CONTAIN SMALL HAIL.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION. THE SEVERITY OF THE FLOODING IS FORECAST
TO DECREASE TO MINOR OR MODERATE OVER THE NEXT WEEK AT MOST
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON OVER MUCH OF THE
REGION SOUTH OF A PINKNEYVILLE TO SHAWNEETOWN ILLINOIS LINE.

In the hours before

Special weather statement, May 13, 1:20 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT FRI MAY 13 2011

MOZ110-114-131930-
STODDARD-NEW MADRID-
INCLUDING THE CITIES OF...BLOOMFIELD...NEW MADRID
120 PM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY...

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF NORTHEAST
ARKANSAS AND SOUTHEAST MISSOURI. ONE STORM WAS DEVELOPING NEAR
CAMPBELL MISSOURI EAST AT 30 MPH. THROUGH 2:30 PM...THIS STORM
WILL AFFECT THE COMMUNITIES OF
DEXTER..BERNI...BAKER...PARMA...RISCO AND TALLAPOOSA. THE STORM IS
CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND
BRIEF TORRENTIAL RAINS. INDIVIDUALS WORKING OR RECREATING OUTSIDE
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:12 PM CDTSevere Thunderstorm WarningPAHMuhlenberg20 min
May 13, 3:41 PM CDTSevere Thunderstorm WarningPAHGraves, Hickman34 min
May 13, 3:46 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman29 min
May 13, 4:15 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, McCracken16 min
May 13, 5:13 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston36 min
May 12, 11:25 PM CDTSevere Thunderstorm WarningPAHRipley35 min
May 12, 11:31 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley44 min
May 13, 12:56 AM CDTSevere Thunderstorm WarningPAHBollinger19 min
May 13, 12:46 PM CDTSevere Thunderstorm WarningPAHRipley44 min
May 13, 1:56 PM CDTSevere Thunderstorm WarningPAHButler, Ripley49 min
May 13, 2:31 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard44 min
May 13, 3:14 PM CDTSevere Thunderstorm WarningPAHNew Madrid31 min
May 13, 3:28 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.